Kansas, 2002

Heavy Snow in Kansas, December 4, 2002

December 4, 2002 · NWS ICT · 14 events in 14 counties and zones

14 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 4, 2:54 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Dec 4, 2:54 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...PRELIMINARY
NATIONAL WEATHER SERVICE WICHITA KS
253 AM CST TUE DEC 3 2002

MAIN CONCERN WITH FORECAST PACKAGE WILL BE THE DURATION AND THE
POSITION OF THE HEAVIEST SNOWFALL DURING THE NEXT 12 HOURS.

TODAY:
LATEST WATER VAPOR LOOP SHOWING A NICE DRY SLOT PUSHING INTO PARTS
OF SOUTH CENTRAL KANSAS. THIS IS ALSO EVIDENT ON RADAR WHERE IT
APPEARS THE HEAVIEST PRECIPITATION WAS LIFTING NORTH. WOULD EXPECT
THIS TREND TO CONTINUE FOR THE NEXT FEW HOURS AS THE UPPER LEVEL
WAVE BEGINS TO SHIFT INTO THE CWFA. DEFORMATION ZONE APPEARS TO BE
SETTING UP RATHER NICELY FROM SOUTHWEST KANSAS TO THE NORTHEAST PART
OF THE STATE. AS THIS WAVE CONTINUES TO SHIFT EAST TODAY WOULD
EXPECT THIS DEFORMATION ZONE TO GRADUALLY TO SHIFT EAST. AS A
RESULT, THIS WILL KEEP THE BULK OF THE HEAVY SNOW MOVING THROUGH
SOUTH CENTRAL AND SOUTHEAST KANSAS. RIGHT NOW, WE WOULD EXPECT THE
HIGHEST SNOW AMOUNTS TO TAKE PLACE ALONG AN AXIS FROM NEAR HARPER
KANSAS TO NEAR IOLA. WE WILL MOST LIKELY BE MENTIONING AMOUNTS
BETWEEN 4 AND 6 INCHES TOTAL ACCUMULATION IN THAT REGION. FURTHER
SOUTH OF THAT AREA, THE SNOW AMOUNTS WILL BE SOMEWHAT LESS WITH
AMOUNTS GENERALLY UP TO 4 INCHES. THE MAIN QUESTION WILL BE WHEN
THIS SNOW WILL END. ETA/AVN BOTH AGREE THAT THE PRECIPITATION WILL
LINGER THROUGH THE AFTERNOON HOURS WITH THE SNOW TAPERING OFF DURING
THE EVENING TO FLURRIES. FOR NOW, WE ARE STILL PLANNING ON KEEPING
THE ADVISORIES GOING THROUGH THE AFTERNOON. TEMPERATURES SHOULD NOT
GO ANYWHERE TODAY.

TONIGHT:
MOST OF THE ACTIVITY WILL BEGIN TO TAPER OFF TO FLURRIES AS THE
SURFACE HIGH BEGINS TO BUILD INTO THE REGION ALONG WITH GOOD
DOWNGLIDE TAKING PLACE BETWEEN THE I285-295K LAYERS. WE STILL SEE
THETA SFCS RISING SOMEWHAT WHICH WILL HELP KEEP THE CLOUDS AROUND
AND PREVENT TEMPERATURES FROM FALLING TO MUCH.

TOMORROW-TOMORROW NIGHT:
IT APPEARS THAT THE SURFACE HIGH PRESSURE SYSTEM WILL REMAIN IN
CONTROL WITH CLEARING SKIES. HAVE DECIDED TO BACK ON HIGHS QUITE A
BIT AND PLAYED CLOSER TO THE MAV NUMBERS DUE TO THE SNOW COVER.
TOMORROW NIGHT SHOULD BE A BITTERLY COLD NIGHT WITH TEMPERATURES
FALLING INTO THE TEENS IN MOST LOCATIONS WITH READINGS BETWEEN 10
AND 15 ABOVE IN THE SOUTH CENTRAL AND SOUTHEAST SECTIONS.

FRIDAY-SUNDAY:
WE HAVE SLOWED THE WARM UP SOME DUE TO THE SNOW COVER, BUT WE SHOULD
BEGIN TO LOSE THE SNOW PACK THIS WEEKEND AS ANOTHER UPPER LEVEL TROF
DEVELOPS IN THE DESERT SOUTHWEST. WE WILL HAVE TO SEE HOW THIS
SYSTEM EVOLVES WITH TIME. WE WILL GO ALONG WITH THE BLEND BETWEEN
THE GFS/ECMWF/CAN SOLUTION AT THIS TIME AND KEEP SMALL POPS GOING
FOR THE SOUTHERN HALF OF THE STATE.

.ICT...
KS...WINTER STORM WARNING THROUGH THIS MORNING FOR ZONES KSZ099...
KSZ100
KS...WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON FOR ZONES
KSZ053...KSZ069>072...KSZ082>083...KSZ091>096...KSZ098>100.

COX
Hazardous weather outlook, Dec 4, 4:30 AM CST, 2 hours 30 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 AM CST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...

SEE THE LATEST WINTER WEATHER ADVISORY STATEMENT, TOPWSWICT, FOR
UPDATED WEATHER INFORMATION ON THE EXPECTED WINTRY WEATHER THAT WILL
AFFECT THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER CALLS TO
LOCAL EMERGENCY MANAGEMENT OFFICIALS OR COUNTY LAW ENFORCEMENT MAY
BE MADE TO OBTAIN INFORMATION.

.DAYS TWO THROUGH SEVEN...

THURSDAY TO TUESDAY:
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Reno

When
December 4, 7:00 AM CST to 3:00 PM CST
Where
Reno forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

A powerful early season winter storm crossing the Southern Plains spread snow across southern Kansas from Tuesday evening, Dec. 3rd, thru Wednesday afternoon, Dec. 4th. The resulting accumulations reached 6-10 inches, with the greater amounts, 8-10 inches, along the Oklahoma border. Across Southeast Kansas, freezing drizzle preceded the heavy snow, with numerous highways no doubt slick and dangerous.

Heavy Snow, Butler

When
December 4, 7:00 AM CST to 6:00 PM CST
Where
Butler forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Heavy Snow, Greenwood

When
December 4, 7:00 AM CST to 8:00 PM CST
Where
Greenwood forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Heavy Snow, Kingman

When
December 4, 7:00 AM CST to 3:00 PM CST
Where
Kingman forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Heavy Snow, Sedgwick

When
December 4, 7:00 AM CST to 3:00 PM CST
Where
Sedgwick forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Heavy Snow, Harper

When
December 4, 7:00 AM CST to 3:00 PM CST
Where
Harper forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Heavy Snow, Sumner

When
December 4, 7:00 AM CST to 3:00 PM CST
Where
Sumner forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Heavy Snow, Cowley

When
December 4, 7:00 AM CST to 3:00 PM CST
Where
Cowley forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Heavy Snow, Chautauqua

When
December 4, 7:00 AM CST to 4:00 PM CST
Where
Chautauqua forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Heavy Snow, Montgomery

When
December 4, 7:00 AM CST to 4:00 PM CST
Where
Montgomery forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Heavy Snow, Labette

When
December 4, 7:00 AM CST to 4:00 PM CST
Where
Labette forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Heavy Snow, Elk

When
December 4, 7:00 AM CST to 4:00 PM CST
Where
Elk forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Heavy Snow, Wilson

When
December 4, 7:00 AM CST to 4:00 PM CST
Where
Wilson forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Heavy Snow, Neosho

When
December 4, 7:00 AM CST to 4:00 PM CST
Where
Neosho forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321508, 5321539, 5321540, 5321541, 5321542, 5321543, 5321544, 5321545, 5321546, 5321547, 5321548, 5321549, 5321550, 5321551.